Alert archive / Maryland / Coastal Flood Statements in 2016

Coastal Flood Statement 13, NWS Wakefield, VA

June 3, 2016Dorchester County, Maryland

NWS Wakefield, VA issued this coastal flood statement at Jun 3, 2016, 5:17 PM EDT for Dorchester County, Maryland. It took effect at Jun 3, 2016, 11:00 PM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jun 3, 2016, 5:17 PM EDT (21:17 UTC)
In effect from
Jun 3, 2016, 11:00 PM EDT
Expired
Jun 4, 2016, 3:00 AM EDT
In force
4 hr
Issued by
NWS Wakefield, VA

County Dorchester County, MD

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2016-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2016-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

379 
WHUS41 KAKQ 032117
CFWAKQ

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE WAKEFIELD VA
517 PM EDT FRI JUN 3 2016

MDZ021-040530-
/O.NEW.KAKQ.CF.S.0013.160604T0300Z-160604T0700Z/
DORCHESTER-
517 PM EDT FRI JUN 3 2016

...WATER LEVELS WILL APPROACH MINOR FLOODING AT BISHOPS HEAD
TONIGHT...

* LOCATION: SOUTHERN DORCHESTER COUNTY AROUND BISHOPS HEAD.

* TIMING: WITHIN A COUPLE HOURS ON EITHER SIDE OF THE HIGH TIDE
  CYCLE EARLY THIS MORNING.

* IMPACTS: ELEVATED WATER LEVELS AT HIGH TIDE COULD PRODUCE SOME
  NUISANCE FLOODING OF LOW LYING AREAS.

&&

ALL TIDE HEIGHTS ARE RELATIVE TO MEAN LOWER LOW WATER.
TIME OF THE HIGH TOTAL TIDES ARE APPROXIMATE TO THE NEAREST HOUR.
TOTAL TIDE COMBINES ASTRO TIDE AND SURGE.
FLOOD CATEGORY BASED ON TOTAL TIDE.

BISHOPS HEAD MD
MINOR 3.3 FT, MODERATE 3.8 FT, MAJOR 4.3 FT

                TOTAL   ASTRO
   DAY/TIME      TIDE    TIDE    SURGE    WAVES    FLOOD
                 /FT/    /FT/    /FT/     /FT/     CATEGORY
  ----------   ------- -------  -------  -------  ----------
   04/01 AM      3.2     2.6      0.6       1        NONE
   04/01 PM      2.7     2.2      0.5       1        NONE
   05/02 AM      3.3     2.7      0.6       1       MINOR
   05/02 PM      2.9     2.2      0.7      1-2       NONE
   06/03 AM      3.5     2.6      0.9       2       MINOR
   06/03 PM      2.6     2.2      0.4       1        NONE

$$

$$
1 follow-up statement
763 
WHUS41 KAKQ 040456
CFWAKQ

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE WAKEFIELD VA
1256 AM EDT SAT JUN 4 2016

MDZ021-040700-
/O.CON.KAKQ.CF.S.0013.000000T0000Z-160604T0700Z/
DORCHESTER-
1256 AM EDT SAT JUN 4 2016

...WATERS LEVEL APPROACHING MINOR FLOODING AT BISHOPS HEAD EARLY
THIS MORNING...

* LOCATION: SOUTHERN DORCHESTER COUNTY AROUND BISHOPS HEAD.

* TIMING: THROUGH 3 AM THIS MORNING.

* IMPACTS: ELEVATED WATER LEVELS AT HIGH TIDE COULD PRODUCE SOME NUISANCE 
  FLOODING OF LOW LYING AREAS.

&&

ALL TIDE HEIGHTS ARE RELATIVE TO MEAN LOWER LOW WATER.
TIME OF THE HIGH TOTAL TIDES ARE APPROXIMATE TO THE NEAREST HOUR.
TOTAL TIDE COMBINES ASTRO TIDE AND SURGE.
FLOOD CATEGORY BASED ON TOTAL TIDE.

BISHOPS HEAD MD
MINOR 3.3 FT, MODERATE 3.8 FT, MAJOR 4.3 FT

                TOTAL   ASTRO
   DAY/TIME      TIDE    TIDE    SURGE    WAVES    FLOOD
                 /FT/    /FT/    /FT/     /FT/     CATEGORY
  ----------   ------- -------  -------  -------  ----------
   04/01 AM      3.2     2.6      0.6       1       MINOR
   04/01 PM      2.7     2.2      0.5       1        NONE
   05/02 AM      3.3     2.7      0.6       1       MINOR
   05/02 PM      2.9     2.2      0.7      1-2       NONE
   06/03 AM      3.5     2.6      0.9       2       MINOR
   06/03 PM      2.6     2.2      0.4       1        NONE

$$

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this coastal flood statement went out at Jun 3, 3:58 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 3, 3:58 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
358 PM EDT FRI JUN 3 2016

.SYNOPSIS...
A trough of low pressure remains over the area for today and
Saturday as a cold front approaches from the west. The front will
cross the area by Sunday night, with weak high pressure returning
for Monday.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Latest sfc analysis shows TD Bonnie pushing farther offshore with
a lee trof of lo pres over the local area. Despite weak
forcing...appreciable moisture and decent lo-level lapse rates
have allowed sct tstms to develop this aftn, especially over ne nc
where sea breeze boundaries are located. Lack of forcing warrants
at most 60% pops over the fa, with chance pops for most spots.
Main threat would be heavy rain/localized flooding of poor
drainage areas, so maintained mention in the hwo. Chances of rain
slowly diminish tngt, with cloudy skies continuing thru much of
the night. Temps will bottom out to near normal readings...lows
avgg in the mid/upr 60s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Trof of lo pres remains in the vicinity for Sat...leading to
another aftn/eveng chance of shras/tstms (pops range fm 20% e to
50% w). Better chance for strong storms tomorrow than
tda, however lift is still not that strong and coverage is
questionable, with many areas expected to remain dry. Temps will
be very warm with mid-level ridging along the ern seaboard...highs
reaching the mid/upr 80s in most inland areas.

Better chance for severe wx comes Sun as a cold frnt and
associated mid-level shortwave trof approach fm the w. SPC still
has the Mid Atlantic in an enhanced risk area for severe storms,
with hail, damaging winds, and isolated tornadoes all possible.
Although there may be ample cloud cover, increasing lift and shear
profiles will make conds favorable to severe wx. Pops are in the
likely range all areas. The frnt and associated precip should
exit the coast late Sun night...tapering off from w to e. Drier
conds for Mon with weak sfc hi pres building into the area. Hi
temps will range thru the 80s during the period, with lows in the
mid 60s to lwr 70s.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
An upper level trough axis pivots across the Great Lakes region
Monday Night into Tuesday. Meanwhile, another trough lingers in
vicinity of the Southeast Coast along with a boundary at the
surface. 03/12z GFS/ECMWF each indicate low pressure developing
along the boundary late Monday night into Tuesday and rapidly
tracking ne. The GFS keeps the moisture s of ne NC while the ECMWF
clips ne NC. Otherwise, wsw mid-level flow should produce generally
dry conditions across the remainder of the area. A cold front sweeps
through the area Tuesday night with weak high pressure building into
the region Wednesday. A trough persists over Ern Canada from the
middle through the end of the week maintaining nw flow aloft across
the area. The 03/12z ECMWF suggests that a stronger shortwave trough
pushes through Thursday night, but this will be considered an
outlier at this time and PoPs will remain below 15%.

Highs Tuesday reach the mid 80s (upper 70s/low 80s at the coast)
ahead of the front, and then drop into the upper 70s/low 80s (mid
70s at the coast) behind the front Wednesday and Thursday. Previous
model trends indicated the potential for hot temperatures beginning
Friday into next weekend. However, the latest data has become more
aggressive with a trough over the Northeast and even into the Mid-
Atlantic per the ECMWF. Lows will generally be in the 60s through
the period, with the potential for mid/upper 50s inland Wednesday
night.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Various meso-scale boundaries over the Mid Atlantic States
through the 18Z TAF period. Scattered thunderstorms are expected
this afternoon and early evening. Areas of stratus are likely to
develop overnight into Saturday morning.

As of 18Z...Scattered convection was developing in vicinity of ECG.
HI RES models have other convection developing west of RIC and
moving east during the afternoon. Have two hour TEMPO groups for
thunderstorms at ECG RIC and PHF for the most likely times.
Confidence for timing of any thunderstorm at SBY and ORF is rather
low.

IFR conditions will likely occur early Saturday morning. There may
be similarities to this morning but ceilings and visibilities are
not expected to get as low as they did this morning...especially at
ORF and ECG. Conditions improve by mid morning. Used a combination
of various guidance which probably came out closest to GFS LAMP.

OUTLOOK...More rounds of thunderstorms are indicated for the
afternoon and evening hours of both Saturday and Sunday. A strong
cold front moves through early Monday morning with dry weather
returns Monday and continues through Wednesday. In addition...patchy
fog is possible Sunday morning.

&&

.MARINE...
TD Bonnie is lifting ene well offshore this afternoon, with
a weak and nebulous pressure gradient along the Mid-Atlantic Coast.
This is resulting in light onshore flow. This general pattern will
continue tonight and even through Saturday. Wind speeds will
generally be aob 10kt out of the se with 2-3ft seas and 1-2ft waves
in the Bay. Fog is possible over the water again tonight/early
Saturday morning with weak stagnant flow continuing. A warm front
lifts through the area Saturday night with the wind shifting to ssw
and remaining aob 15kt. Low pressure approaches from the w Sunday
with a cold frontal passage Sunday night. A ssw wind will increase
to 15-20kt Sunday afternoon into Sunday evening. Seas potentially
build to 5ft out near 20nm n of Parramore Island later Sunday
afternoon into Sunday night. Marginal SCA conditions are possible
mainly for the Bay and nrn ocean zones. Strong tstms are possible
with this system, which could produce some locally stronger wind
gusts and higher seas/waves. The initial front weakens and drops s
of the area Monday, with another cold front dropping through the
area Tuesday night. This cool surge could produce another round of
low-end SCA conditions. Weak high pressure builds in from the nw
Wednesday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MAS
NEAR TERM...MAS
SHORT TERM...MAS
LONG TERM...AJZ
AVIATION...LSA
MARINE...AJZ
Hazardous weather outlook, Jun 3, 3:18 PM EDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
318 PM EDT FRI JUN 3 2016

MDZ025-NCZ102-VAZ098>100-041930-
MARYLAND BEACHES-EASTERN CURRITUCK-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON-
318 PM EDT FRI JUN 3 2016

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA...EASTERN VIRGINIA AND
SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

IN ADDITION...THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE THIS
AFTERNOON AND EVENING AND MAY CAUSE LOCALIZED FLOODING OF ROADWAYS
DUE TO HIGH RUNOFF RATES, POOR DRAINAGE, AND PONDING OF WATER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE SATURDAY AFTERNOON AND
EVENING AND MAY CAUSE LOCALIZED FLOODING OF ROADWAYS DUE TO HIGH
RUNOFF RATES, POOR DRAINAGE, AND PONDING OF WATER.

A STRONG COLD FRONT APPROACHES THE REGION ON SUNDAY. THERE IS AN
ENHANCED RISK FOR SEVERE WEATHER DURING THE AFTERNOON AND EVENING
HOURS. NUMEROUS SEVERE THUNDERSTORMS ARE POSSIBLE AND MAY PRODUCE
LARGE HAIL, DAMAGING WIND GUSTS, AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-041930-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-NORTHAMPTON-HERTFORD-
GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-
FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-
EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS-
HAMPTON/POQUOSON-
318 PM EDT FRI JUN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE THIS AFTERNOON AND
EVENING AND MAY CAUSE LOCALIZED FLOODING OF ROADWAYS DUE TO HIGH
RUNOFF RATES, POOR DRAINAGE, AND PONDING OF WATER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WITH HEAVY RAIN ARE POSSIBLE SATURDAY AFTERNOON AND
EVENING AND MAY CAUSE LOCALIZED FLOODING OF ROADWAYS DUE TO HIGH
RUNOFF RATES, POOR DRAINAGE, AND PONDING OF WATER.

A STRONG COLD FRONT APPROACHES THE REGION ON SUNDAY. THERE IS AN
ENHANCED RISK FOR SEVERE WEATHER DURING THE AFTERNOON AND EVENING
HOURS. NUMEROUS SEVERE THUNDERSTORMS ARE POSSIBLE AND MAY PRODUCE
LARGE HAIL, DAMAGING WIND GUSTS, AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 3, 3:27 PM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
327 PM EDT FRI JUN 3 2016

NCZ013>017-030>032-032030-
WESTERN
CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-CAMDEN-HERTFORD-PASQUOTANK-GATES-
327 PM EDT FRI JUN 3 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CHOWAN...PASQUOTANK...
PERQUIMANS...SOUTHEASTERN GATES...BERTIE...CAMDEN...HERTFORD AND
NORTH CENTRAL CURRITUCK COUNTIES...

AT 325 PM EDT...STRONG THUNDERSTORMS WITH HEAVY RAIN WERE CLUSTERED
OVER WINFALL...MOVING EAST AT 15 MPH.

WIND GUSTS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.

LAT...LON 3594 7704 3593 7717 3622 7723 3630 7719
      3646 7608 3617 7596 3618 7600 3614 7600
      3608 7641 3601 7651 3601 7658 3606 7662
      3601 7669 3593 7674 3594 7669 3593 7670
      3588 7691 3590 7694 3586 7703
TIME...MOT...LOC 1925Z 246DEG 25KT 3625 7645

GINGRICH
Special weather statement, Jun 3, 4:51 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
451 PM EDT FRI JUN 3 2016

VAZ064-517-519-521-032130-
CAROLINE-WESTERN KING WILLIAM-WESTERN KING AND QUEEN-WESTERN ESSEX-
451 PM EDT FRI JUN 3 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KING AND QUEEN...
NORTHWESTERN ESSEX AND NORTHEASTERN CAROLINE COUNTIES...

AT 450 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PORT ROYAL...OR
9 MILES SOUTH OF KING GEORGE...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.

LAT...LON 3819 7725 3819 7723 3820 7722 3817 7718
      3817 7715 3815 7712 3816 7709 3814 7708
      3816 7706 3811 7705 3809 7703 3811 7699
      3809 7699 3808 7695 3805 7692 3798 7690
      3784 7722 3815 7736 3821 7725
TIME...MOT...LOC 2050Z 330DEG 22KT 3815 7722

GINGRICH

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:30 AM EDTDense Fog AdvisoryAKQDorchester, Somerset, Wicomico, Worcester5 hr

Nearby

Coastal Flood Statements in Maryland, 2016Every coastal flood statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.